stayontheblack.com

Health

Synthetic cannabinoids usage linked several bleeding issues

Be advised! Synthetic cannabinoid products linked to severe bleedingPN EditorThursday

To date, at least 38 people in Chicago and central IL have been hospitalized for severe bleeding after using synthetic marijuana (also known as Spice, K2 or fake weed), the health department said. This stuff isn't tracked well, either, so there might be a giant pile of eye-bleed fake weed sitting in gas stations across IL, or this might be limited to a handful of people. At that time, there were six people who reported "severe bleeding" after taking the fake pot since March 7, according to the state department. Dr. Melissa Millewich, an emergency room physician at an IL hospital, said it's a new symptom for the drug, which some erroneously view as a safe alternative to pot.

"These chemicals are called cannabinoids because they act on the same brain cell receptors as the main active ingredient in marijuana", IDPH explained, warning that the drug's impact can be life-threatening.

Cases were reported in eight IL counties. However, health officials are largely oblivious to the exact makeup of synthetic marijuana products, so they remain uncertain as to what's causing severe bleeding among the reported cases.

Most of those affected were in the Chicago area, but health officials warned the contaminated products could also be present elsewhere across the state, said department spokeswoman Melaney Arnold.

"Synthetic cannabinoid products can be toxic".

Leikin said to the TV station that officials did not yet know what it was, exactly, in the synthetic weed that was causing the problem, but it seemed like it might be an anticoagulant or blood thinner.

Synthetic cannabinoids are commonly referred to as "K2", "Spice," or "Black Mamba". "Despite the perception that synthetic cannabinoids are a safe alternative to marijuana, they can cause very severe illness".

Anyone who starts experiencing symptoms, including severe bleeding or bruising, should be taken to the hospital immediately, the IDPH said.